Massachusetts, 2017

Coastal Flood in Massachusetts, May 25 to 26, 2017

May 25 to 26, 2017 · NWS BOX · 1 event in 1 county or zone

A pair of low pressure areas passed just south and east of New England between the 25th and the 27th. This created a persistent northeast flow that pushed a surge of ocean water against the eastern coast of Massachusetts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pair of low pressure areas passed just south and east of New England between the 25th and the 27th. This created a persistent northeast flow that pushed a surge of ocean water against the eastern coast of Massachusetts. This surge came on top of what were the highest astronomical high tides of the year for many locations and the second highest tides for the remaining locations. Numerous coastal roads and parking areas were flooded during the higher overnight high tide, most notably in Boston and the North Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 25, 6:46 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 25, 6:46 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
746 PM EDT Thu May 25 2017

.SYNOPSIS...
Low pressure and its attendant warm front will bring a steady
rain and drizzle to the region through tonight along with cool
northeast winds. The rain will be heavy at times tonight into
Friday morning as this low tracks across Southern New England.
Big improvement to start of the holiday weekend as weak high
pressure delivers dry weather with mild days and cool nights
both Saturday and Sunday. However by Sunday night and into
Monday another coastal low may bring the risk of showers,
although a washout is not expected.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

*/ Highlights...

 - Widespread light rain / drizzle
 - Moderate-heavy rain towards midnight into early morn Friday
 - Increasing onshore easterly winds, cooler air off waters
 - This all prior to a warm front and low pressure sweeping over
   S New England Friday morning

*/ Latest Discussion...

745 pm update...

Made some tweaks to timing of rainfall this evening based on
radar trends. Temperatures are not expected to change much over
the next several hours, but adjusted those to reflect latest
observed values, too.

Based upon latest observed visibilities, have issued a Dense Fog
Advisory for the Cape and islands, as well as Block Island.

Previous Discussion...

Moderate to heavy rain expected with the possibility of a rumble of
thunder. Low occlusion sweeping NE across S New England overnight.
Crux of deep-layer synoptic forcing out ahead of the low through a
fairly moist profile well up to H3 beneath the left front quadrant
of the upper level cyclonic jet streak. Strong omega forcing not out
of the question that will easily and efficiently wring out moisture,
rather the nature and magnitude of said moisture wrapping into the
occlusion, its associated precipitable waters / theta-E. Confident
as to moisture pooling along the low to mid level warm front lifting
gradually N across the region. Conditionally unstable moist profile
aloft, and given strong omega, can not rule out thunder. The system
itself is quick-moving, short duration, the bulk of the rain falling
around midnight into the 6a timeframe. But there's still spread,
even between the GEFS and SREF members, with the SREF exhibiting
members with higher amounts up around 2.0 to 2.5 inches.

Quite an anomalous system with winter-like characteristics, taking
nothing for granted, and as such am leaning more towards the high-
res guidance as consensus of ensemble probabilities along with CIPS
Analogs signal a low-prob of greater than 3-inches storm total rain-
fall over E/SE MA and RI. Can not rule out an inch of rainfall in
the roughly 6-hour period noted earlier. Potential urban and poor
drainage issues, mainly inland as low tide proceeds after midnight
into morning along the shores. Not thinking any impact to the rivers
rather nuisance issues along area roadways, low-lying spots and
culverts notorious for having issues. Focusing on the I-95 corridor
and immediate roadways surrounding.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...

Scattered shower activity lingering within the wrapping comma-head
occlusion. Influx of cooler air rearward as the pressure gradient
tightens with the low lifting E with a weak ridge of high pressure
building from the W, will see a steepening boundary-layer profile
allowing for both moisture and momentum to mix out. So thinking bulk
of wet-weather activity will be early on, with the later-half mostly
dry as winds increase out of the NW. Clouds breaking, more sunshine,
given the time of year and the fact that the low lacks a more pole-
ward connection of colder air, with the cooler air an artifact of
being dragged down from aloft, should turn out near-seasonable with
highs around the mid to upper 60s, warmer SW CT while cooler NE MA.

Friday night...

Drying out. Occlusion continues to lift E out to sea. Still a N flow
on the backside with cooler air, the boundary layer remains well-
mixed beneath rising heights from the W and an inversion around H8.
Some scattered to isolated shower activity initially, diminishing
through the overnight hours. Low clouds linger given boundary-layer
mixing and moisture pooling beneath the inversion. With the warm
warm blanket in place, keeping it mild with lows down into the upper
40s to low 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
*/ Highlights...

* Mainly dry weather w/mild days and cool nights Saturday and Sunday
* Risk of rain returns Sun night into Monday
* Slightly above normal temperatures Tue & Wed, with a risk for
  scattered showers

*/ Details...

Saturday and Sunday...

Near to slightly below normal temperatures. Weak high pressure
centered just off to the east. Limited moisture within the
vertical column should keep most of southern New England dry.
Will have to watch out for diurnal showers west of the CT River
each afternoon, with Sunday being the more likely day. Weak
pressure gradient will support cooling afternoon seabreezes
for the coastline.

Sunday Night and Monday...

Parent low pressure expected to remain north of the Great Lakes,
while a triple point low traverses south of New England.
Expecting an increasing risk for showers. While there should be
periods of showers, not expecting a washout. Some elevated
instability, but otherwise not a great setup for strong
thunderstorms. Included at least a low risk for isolated
thunderstorms though. Near to slightly below normal
temperatures continue.

Tuesday into Thursday...

Lingering fronts finally should move away from our region. High
pressure moving into the central Appalachians should provide
some sunshine and at least a light south to southwest flow. This
should mean slightly above normal daytime temperatures, with
near normal low temperatures through this period. A cold pool
aloft centered just south of James Bay should mean a cyclonic
flow for our region. Will have to be wary of diurnal showers
each day.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.

Tonight...
IFR-LIFR CIGs and VSBYs. RA/+RA potential mainly from 06-12Z
with embedded TSRA possible. E winds continue with mainly
20-25 kt gusts.

Friday...
IFR/MVFR CIGs with SCT-BKN -SHRA, on and off through the day.
Conditions may improve to VFR across western terminals in the
late afternoon. Northwest winds for all terminals, becoming
gusty into the later half of the day.

Friday night...
SHRA dissipating while improving VFR. NW winds blustery
initially, relaxing. CIGs becoming BKN to SCT.

KBOS TAF...
IFR-LIFR through overnight. Winds a challenge. Strong easterly
sustained at first, becoming light overnight while turning
counter-clockwise NE to NW with low passage. Closely watching
the 06-12z Friday timeframe for +RA potential and possible
TSRA, whether there will be impacts to the AM push. Adverse
weather may impact prior to that time, too.

KBDL TAF...
Hold N winds funneling through the CT River Valley, turning NW
with low pressure passage overnight. FG/DZ into evening, more RA
and possible +RA/TSRA overnight 06-12z. IFR-LIFR, especially
with CIGs through Friday morning.

Outlook /Saturday through Tuesday/...moderate confidence.

Saturday and Sunday...Mainly VFR. Light winds Saturday, with
seabreezes at the coasts. Light S-SE winds Sunday.

Sunday night through Monday...Cigs/vsbys trending to MVFR/IFR in
showers. Winds from the southeast, trending from the south Monday.

Tuesday...Mainly VFR, with scattered MVFR in leftover showers.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Tonight...Rain and fog, possible thunder. This as low pressure
lifts N/E across S New England ahead of which along a warm
frontal boundary E/NE winds will be sustained around 15 kts
initially, becoming somewhat light with low passage and
beginning to turn N/NW. Seas 6 to 8 feet on the outer waters.

Friday into Friday night...
Low pressure exiting behind which showers will linger as winds
will be initially blustery out of the NW with sustained flow
around 15 kts, gradually diminishing with time as a weak ridge
of high pressure builds in from the W.

Outlook /Saturday through Tuesday/...

Relatively light winds and seas through this period, once seas
subside across the outer waters Saturday morning.

&&

.TIDES/COASTAL FLOODING...
*/ Tonight...

Combination of a very high astronomical tide and onshore flow
will result in widespread minor coastal flooding tonight, mainly
for the E MA coast.

Persistent easterly flow around 15 mph will result in a surge of
0.8 to 1.0 feet along the E MA coast. In addition to very high
astronomical tides will result in minor flooding. Greatest concern
continues to be from Salisbury to Cape Ann. This is because this
is where the strongest easterly flow is forecast along with a
combination of E swell and wind wave direction. Greatest risk of
both minor coastal flooding and beach erosion.

A Coastal Flood Advisory continues for the MA E coast including
Cape Cod and Nantucket for tonight's high tide. Waves will not
be a major factor but looks like enough low level wind gradient
to produce 6 to 8 foot waves in the near shore waters in Ipswich
Bay, about Cape Ann, and Massachusetts Bay could be an issue.

Some erosion is likely along the Salisbury and Plum Island
shorelines where wave action will be somewhat more significant.

Elsewhere along the MA and RI coasts, the combination of the high
astronomical tide and a tidal departure near a half foot may be
enough to cause pockets of minor coastal flooding as has become more
common during such king tide cycles. But our confidence continues
to be low and will not be issuing a statement for the remaining
coastline.

*/ Friday night into very early Saturday morning...

A surge of 0.2 to 0.4 feet is forecast and combined with the peak
of astronomical tides (Boston at 12.41 feet), should see at a
minimum coastal flooding of low-lying locations notorious for
becoming inundated during such tides (i.e., Morrissey Boulevard
in Boston). Additional coastal flood statements may be necessary.
Will continue to monitor and make updates after this evenings tide
cycle.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Dense Fog Advisory until 3 AM EDT Friday for MAZ022>024.
     Coastal Flood Advisory until 3 AM EDT Friday for MAZ007-015-
     016-019-022-024.
RI...Dense Fog Advisory until 3 AM EDT Friday for RIZ008.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ235-237-
     250-254>256.
     Small Craft Advisory until 6 PM EDT Friday for ANZ251.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/Sipprell
MARINE...Belk/Sipprell
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, May 25, 6:53 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
753 PM EDT Thu May 25 2017

CTZ002>004-MAZ002>006-008>014-017-018-026-RIZ001-003-270000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Western Kent RI-
753 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
interior Massachusetts except for Berkshire County, and northwest
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-024-270000-
Barnstable MA-Nantucket MA-
753 PM EDT Thu May 25 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Cape Cod and Nantucket.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-270000-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
753 PM EDT Thu May 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern coastal Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-021-RIZ002-004>007-270000-
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
753 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for south coastal Massachusetts,
and coastal Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-RIZ008-270000-
Dukes MA-Block Island RI-
753 PM EDT Thu May 25 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Martha's Vineyard and Block
Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-270000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
753 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Eastern Essex

When
May 25, 9:30 PM EST to May 26, 2:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 954 PM EST, Commercial Street in Salem was reported to be flooded to a depth of one foot. At 11 PM EST, Beach Raod in Salisbury was reported flooded and impassible. At 1127 AM EST, the Main Street Causeway was flooded along with a room at Shea's Riverside Inn. At 1139 PM EST, Beach Road was flooded with two cars stuck. At 1212 AM, Fox Hill Bridge was flooded with a car stuck in the waters.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696693.